Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Inequalities based on a generalization
of concavity

Authors: Paul W. Eloe and Johnny Henderson
Journal: Proc. Amer. Math. Soc. 125 (1997), 2103-2107
MSC (1991): Primary 34A40; Secondary 34B27
MathSciNet review: 1376760
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The concept of concavity is generalized to functions, $y$, satisfying $nth$ order differential inequalities, $(-1)^{n-k}y^{(n)}(t)\ge 0, 0\le t\le 1$, and homogeneous two-point boundary conditions, $y(0)=\ldots =y^{(k-1)}(0)=0, y(1)=\ldots =y^{(n-k-1)}(1)=0$, for some $k\in \{ 1,\ldots ,n-1\}$. A piecewise polynomial, which bounds the function, $y$, below, is constructed, and then is employed to obtain that $y(t)\ge ||y||/4^{m}, 1/4\le t\le 3/4$, where $m=$ max$\{ k, n-k\}$ and $||\cdot ||$ denotes the supremum norm. An analogous inequality for a related Green's function is also obtained. These inequalities are useful in applications of certain cone theoretic fixed point theorems.

References [Enhancements On Off] (What's this?)

  • 1. E. Coddington and N. Levinson, Theory of Ordinary Differential Equations, McGraw-Hill, New York, 1955. MR 16:1022b
  • 2. W. Coppel, Disconjugacy, Lecture Notes in Mathematics, vol. 220, Springer-Verlag, Berlin and New York, 1971. MR 57:778
  • 3. P.W. Eloe and J. Henderson, Singular nonlinear boundary value problems for higher order ordinary differential equations, Nonlin. Anal. 17 (1991), 1-10. MR 93b:34034
  • 4. P.W. Eloe and J. Henderson, Positive solutions for higher order ordinary differential equations, Electronic J. of Differential Equations 03 (1995), 1-8. MR 96a:34037
  • 5. L.H. Erbe and H. Wang, On the existence of positive solutions of ordinary differential equations, Proc. Amer. Math. Soc. 120 (1994), 743-748. MR 94e:34025
  • 6. J.A. Gatica, V. Oliker, and P. Waltman, Singular nonlinear boundary value problems for second-order ordinary differential equations, J. Differential Equations 79 (1989), 62-78. MR 90f:34030
  • 7. F. Merdivenci, Green's matrices and positive solutions of a discrete boundary value problem, PanAmer. Math. J. 5 (1995), 25-42. MR 96a:39006

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 34A40, 34B27

Retrieve articles in all journals with MSC (1991): 34A40, 34B27

Additional Information

Paul W. Eloe
Affiliation: Department of Mathematics, University of Dayton, Dayton, Ohio 45469-2316

Johnny Henderson
Affiliation: Department of Mathematics, 218 Parker Hall, Auburn University, Alabama 36849-5310

Keywords: Differential inequalities
Received by editor(s): July 12, 1995
Received by editor(s) in revised form: February 6, 1996
Communicated by: Hal L. Smith
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society